Iowa, 2009

Hail and Damaging Wind in Iowa, August 9, 2009

August 9, 2009 · NWS OAX · 3 events in 1 county or zone

Thunderstorms developed northwest of a stationary front that extended across southeast Nebraska. The storms were aided by an upper level disturbance that lifted northeast across South Dakota and a modest low level jet and relatively deep low level moisture over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed northwest of a stationary front that extended across southeast Nebraska. The storms were aided by an upper level disturbance that lifted northeast across South Dakota and a modest low level jet and relatively deep low level moisture over eastern Nebraska. One small cluster of storms produced severe weather as they tracked into Harrison county of western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:23 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 2:23 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 AM CDT SUN AUG 9 2009

.DISCUSSION...
DIFFICULT FORECAST IN THE THE SHORT TERM...WITH 00Z MODELS NOT IN
VERY GOOD AGREEMENT. MAIN CONCERNS ARE THE CHANCE FOR TSTMS AND
TEMPS. SURFACE ANALYSIS AT 08Z SHOWED LOW PRESSURE CENTERED OVER
WRN WI AND A COLD FRONT TRAILING BACK SWWD ACROSS IA...SERN NE AND
THEN INTO ANOTHER LOW ALONG THE CO/KS BORDER. POSITION OF THE
FRONT LATER TODAY WILL BE VERY IMPORTANT IN DETERMINING HIGHS. FOR
NOW DID ALLOW OUR SOUTHERN ZONES TO WARM INTO THE LOWER 90S BUT
KEPT AREA NORTH OF THE FRONT IN THE 80S. SOME STRATUS HAS BEEN
TRYING TO DEVELOP NORTH OF THE FRONTAL BOUNDARY. THIS IS NOT AS
FAST AS WHAT THE 00Z NAM SHOWED...BUT EXPECT THERE TO BE SOME
AROUND. RADAR LOOP INDICATED PCPN WAS INCREASING JUST TO OUR WEST.

WATER VAPOR LOOP SHOWED A TROUGH OVER MT AND WY...WITH A RIDGE
CENTERED OVER THE SERN U.S. AND OUR AREA STILL IN SOUTHWEST MID
LEVEL FLOW. PIECE OF SUB TROPICAL ENERGY/MOISTURE ALSO SEEMED TO
BE HEADED TOWARD THE CENTRAL PLAINS FROM NERN TX/SERN OK. NOT TOO
SURE THE MODELS ARE HANDLING THAT CORRECTLY. WITH LOW PRESSURE
OVER ERN CO/WRN KS GRADUALLY DROPPING DOWN INTO NM...EXPECT A
DECENT AMOUNT OF SOUTHERLY FLOW INTO AND UP OVER THE FRONT TODAY.
PCPN COULD DEVELOP WITH ENERGY MOVING OUT OF WRN NE OR WITH LIFT
ASSOCIATED WITH FRONT. SO GENERALLY KEPT SOME CHANCE POPS ALL
AREAS TODAY. FRONTAL BOUNDARY COULD BECOME ACTIVE LATER TODAY AND
THIS EVENING WITH HEAVY RAIN POTENTIAL. TRENDED POPS DOWNWARD
AFTER 06Z TONIGHT AS FRONT PUSHES SOUTHWARD AND WEAK HIGH PRESSURE
TRIES TO BUILD EASTWARD FROM WRN NE.

FOR MONDAY...00Z MODELS INDICATED SOME POTENTIAL FOR PCPN...SO
HAVE A SLIGHT CHANCE OF TSTMS IN THE SWRN HALF OF OUR AREA. WENT
MORE ALONG THE LINES OF WHAT THE NAM WAS SHOWING WITH THAT...SINCE
GFS SEEMED OVERDONE WITH QPF MONDAY. BUT THAT NEEDS TO BE WATCHED.
KEPT SOME LOW POPS IN THE SOUTH INTO MONDAY NIGHT. THE REST OF THE
FORECAST WAS DRY...AND LEFT THINGS THAT WAY THROUGH FRIDAY. SOME
PCPN SEEMS POSSIBLE AGAIN BY NEXT WEEKEND AS COLD FRONT APPROACHES
FROM THE NW.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAF ISSUANCE...

QUASI-STATIONARY SURFACE BOUNDARY OVER SOUTHEAST NEBRASKA WILL
PROVIDE SOME UNCERTAINTY IN FORECAST CONDITIONS DURING THE PERIOD.
NARROW BAND OF LIFR CIGS DEVELOPING BEHIND THE FRONT OVER WESTERN
IOWA WITH MVFR CONDITIONS IN SOUTH CENTRAL NEBRASKA SPREADING TO THE
NORTHEAST. LATEST RUC DATA SUGGEST A PERIOD OF LIFR CIGS POSSIBLE
09Z-15Z PERIOD AT ALL THREE SITES. CURRENT VFR FORECAST LIKELY TO
NEED AMENDMENTS LATER THIS MORNING IF THESE CONDITIONS CONTINUE TO
DEVELOP ACROSS THE AREA THIS MORNING. RIGHT NOW APPEARS BEST CHANCE
OF STORMS LATER THIS AFTN AND TONIGHT SHOULD BE SOUTH OF THE TAF
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Aug 9, 4:00 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SUN AUG 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. SOME
STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY ALONG AND SOUTH OF A
LINE FROM ABOUT ALBION TO ONAWA. DAMAGING WINDS AND HAIL WOULD BE
THE MAIN HAZARDS...BUT LOCALLY HEAVY RAIN MAY ALSO OCCUR OVER
PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A NEARLY
STATIONARY FRONT THAT EXTENDS FROM NORTHEAST IOWA INTO WESTERN
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM MONDAY AFTERNOON INTO MONDAY NIGHT.
AT THIS TIME...THE CHANCE FOR SEVERE STORMS SEEMS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...BUT
PLEASE PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE OR RAINFALL
AMOUNTS OVER ONE INCH.

MILLER

In the hours before

Local storm report, Aug 9, 5:10 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E1.75 INCH       PLATTE             NE   LAW ENFORCEMENT

            HAIL UP TO GOLFBALL SIZE WEST SIDE OF COLUMBUS

&&

MILLER
Local storm report, Aug 9, 5:32 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             COLUMBUS                41.43N 97.36W
08/09/2009  E2.00 INCH       PLATTE             NE   TRAINED SPOTTER

            HAIL UP TO TWO INCHES IN DIAMETER

&&

MILLER
Local storm report, Aug 9, 5:55 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     HAIL             4 N ROGERS              41.52N 96.92W
08/09/2009  E1.75 INCH       COLFAX             NE   PUBLIC

&&

DFOBERT
Local storm report, Aug 9, 6:02 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             4 NW NORTH BEND         41.51N 96.84W
08/09/2009  E1.75 INCH       DODGE              NE   AMATEUR RADIO

&&

DFOBERT
Local storm report, Aug 9, 6:40 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
740 AM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     3 NW BLAIR              41.57N 96.18W
08/09/2009                   WASHINGTON         NE   TRAINED SPOTTER

            SMALL TREE DOWN WIND EST 60 MPH

&&

DFOBERT

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
August 9, 6:47 AM CST
Where
Harrison County, Modale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.620, -96.020

A few hailstones a bit larger than golf ball-size fell in the Modale area. The larger hailstones were relatively few and far between.

Hail, Harrison

When
August 9, 7:00 AM CST
Where
Harrison County, 5 mi SE of Mondamin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.669, -95.951

Thunderstorm Wind, Harrison

When
August 9, 7:10 AM CST
Where
Harrison County, Logan
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.650, -95.800

Thunderstorm wind gusts estimated at 60 mph downed several large tree limbs in the Logan area and also caused some sporadic crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178814, 178815, 178816.